Illinois, 2007

Hail in Illinois, April 3, 2007

April 3, 2007 · NWS ILX · 15 events in 8 counties and zones

A strong cold front pushed through central and southeast Illinois during the daytime hours on the 3rd. A line of strong to severe thunderstorms developed ahead of the cold front and produced numerous reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A strong cold front pushed through central and southeast Illinois during the daytime hours on the 3rd. A line of strong to severe thunderstorms developed ahead of the cold front and produced numerous reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 3, 2:45 AM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Apr 3, 2:45 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
345 AM CDT TUE APR 3 2007

.DISCUSSION...
THUNDERSTORMS DEVELOPED IN THE OVERNIGHT HOURS AND ARE MOVING
THROUGH CENTRAL ILLINOIS AHEAD OF SCHEDULE.  MED RANGE MODELS HAVE A
SECOND ROUND OF PRECIP FORMING SLIGHTLY AFTER NOON...AND MOVING TO
THE NORTH AND TO THE SOUTH OF THE FA... BUT MISSING CENTRAL ILLINOIS
FOR THE MOST PART.  WILL WATCH CLOSELY TO SEE IF THIS TREND ACTUALLY
HAPPENS CONSIDERING THE ATMOSPHERE IS GETTING PRETTY WORKED OVER AS
THIS CLUSTER OF STORMS...AND ITS ASSOCIATED OUTFLOW BOUNDARY
STORMS...MOVE THROUGH THE AREA.  UPDATED THE GRIDS FOR WATCHES AND
KNOCKING DOWN THE TEMPS A BIT IN THE FAR SE AS DIURNAL HEATING WILL
BE SLIGHTLY LIMITED BY EARLY PRECIP.  PULLED POPS TO CATEGORICAL
ACROSS THE FA.

.PREV DISCUSSION...

MODERATE RISK OF SEVERE THUNDERSTORMS WITH A SQUALL LINE THIS
AFTERNOON ACROSS CENTRAL AND SOUTHEAST ILLINOIS

BIG FORECAST CONCERN IS MODERATE RISK OF SEVERE THUNDERSTORMS WITH A
SQUALL LINE THIS AFTERNOON ACROSS MUCH OF CENTRAL AND SE IL AS A
STRONG COLD FRONT PLOWS EAST ACROSS THE STATE...COLLIDING WITH A
VERY UNSTABLE AIR MASS AND ACCOMPANIED BY STRONG UPPER LEVEL
DYNAMICS AND WIND FIELDS. ATTENTION THEN TURNS TO MAJOR PATTERN
CHANGE WITH CANADIAN AIR MASS USHERING INTO IL TONIGHT/WED AND
STICKING AROUND THROUGH THE EASTER WEEKEND WITH FREEZING TEMPS
LIKELY FROM WED NIGHT THROUGH SAT NIGHT. 00Z SHORT RANGE MODELS
FAIRLY SIMILAR NEXT FEW DAYS WITH NAM/WRF MODEL ABOUT 3 HOURS SLOWER
WITH COLD FRONT THAN GFS THIS AFTERNOON AND EARLY EVENING.

08Z/3 AM SURFACE ANALYSIS SHOWS 1001 MB LOW PRESSURE OVER CENTRAL KS
WITH A WARM FRONT EXTENDING INTO SOUTHERN IOWA AND NORTHERN IL NEAR
I-80 AND INTO CENTRAL INDIANA. WIDESPREAD CONVECTION AND SOME SEVERE
THUNDERSTORMS WERE NORTH OF THE WARM FRONT NEAR THE 850 MB WARM
FRONT OVER NORTHERN IL FROM I-88 NORTH INTO SOUTHERN WI INTO CENTRAL
IOWA...THEN A SQUALL LINE FROM CENTRAL IOWA SOUTH INTO NW CORNER OF
MO AND RACING EAST. VERY MILD TEMPS OVER CENTRAL IL WITH UPPER 50S
TO MID 60S WHILE DEWPOINTS IN THE LOWER 50S WITH SOUTH WINDS AND
INCREASING TO BREEZY LEVELS FROM I-72 NORTH. ALOFT A VIGOROUS UPPER
LEVEL TROF WAS OVER THE NORTHERN ROCKIES/PLAINS OF MT/WY AND THE
DAKOTAS.

SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
MODELS TAKE LOW PRESSURE ENE INTO NW IL BY 18Z WITH COLD FRONT JUST
WEST OF IL...THEN LOW MOVES TO SOUTHERN LAKE MI AS IT DEEPENS BY
SUNSET AND SWINGS COLD FRONT EASTWARD AND APPROACHING THE IL/IN
BORDER. UPPER LEVEL TROF OVER THE DAKOTAS INTENSIFY INTO A CUTOFF
UPPER LEVEL LOW AS IT MOVES EAST INTO MN BY SUNSET AND HELPS LOW
PRESSURE DEEPEN WITH VERY STRONG UPPER LEVEL DYNAMICS AND 100 KNOT
MID LEVEL JET POINTING EAST TOWARD CENTRAL/NORTHERN IL BY DAYS END.
COLD FRONT COLLIDING WITH VERY UNSTABLE AIR MASS WITH TEMPS IN THE
70S AND DEWPOINTS INTO THE UPPER 50S AND LOWER 60S THIS AFTERNOON.
FORECAST SOUNDINGS SHOW LIFTED INDICES OF MINUS 6 TO 7C AND MUCAPES
OF 1500 TO 2500 J/KG FROM 18 TO 21Z ALONG AND EAST OF THE IL RIVER.
HAVE STRONG WIND FIELDS WITH GOOD WIND SHEAR AT 18Z AND BECOMING
MORE UNIDIRECTIONAL WIND FIELDS BY 21Z. EXPECT SEVERE SQUALL LINE TO
TRACK EASTWARD ACROSS CENTRAL/SE IL BETWEEN 18Z AND 00Z (1 TO 7 PM)
WITH WIDESPREAD WIND DAMAGE AND LARGE HAIL. COULD ALSO BE A FEW
SUPERCELLS FROM PRIOR TO 21Z WITH ISOLATED TORNADOES FROM IL RIVER
EAST. SPC HAS 45% CHANCE OF DAMAGING WINDS AND LARGE HAIL (10%
CHANCE OF 2 INCH OR LARGER HAIL) AND 10% CHANCE TORNADOES IN
MODERATE RISK FROM JACKSONVILLE TO CANTON TO LACON EAST THIS
AFTERNOON. HAVE LIKELY CHANCE OF CONVECTION FROM MID/LATE MORNING
ALONG AND WEST OF I-55 AND CHANCE OF CONVECTION EAST LATER THIS
MORNING. LIKELY CHANCE OF CONVECTION THIS AFTERNOON WITH SEVERE
THUNDERSTORMS LIKELY WITH SQUALL LINE PASSING THROUGH.

PROGRESSIVE SQUALL WILL EXIT EAST OF IL EARLY THIS EVENING WITH
CHANCE OF CONVECTION EARLY THIS EVENING EAST OF I-57. DRY SLOW
BRIEFLY MOVES IN BEHIND THE SQUALL LINE THIS EVENING...THEN WRAP
AROUND LOW CLOUDS TO MOVE INTO CENTRAL IL NORTH OF I-70 AND
ESPECIALLY FROM I-74 NORTH OVERNIGHT INTO WED WHERE SWIRL OF STRONG
SHORT WAVE TAIL LINGERS. WINDY NW WINDS TONIGHT/WED BEHIND STORM
SYSTEM AS LOW DEEPENS TO 993 MB OVER LAKE HURON BY DAWN WED.
INCREASED WIND GUSTS TO 30 TO 40 MPH TONIGHT/WED MORNING. MUCH
COLDER TONIGHT AND WED AND CONTINUED TREND OF COOLING TEMPS A FEW
MORE DEGREES. LOWS TONIGHT IN THE 30S...RANGING FROM FREEZING NW OF
THE IL RIVER TO 40F FAR SE ALONG THE WABASH RIVER. HIGHS WED IN THE
40S WITH LOWER 40S ALONG AND NORTH OF I-74.

SUB FREEZING TEMPS STILL LOOK LIKELY WED NIGHT AND THU NIGHT WITH
LOWS IN THE MID TO UPPER 20S. AVERAGE LAST SPRING FREEZE IN CENTRAL
IL IS MID APRIL SO HOLDING OFF ON FREEZE HEADLINES. BUT TEMPS HAVE
BEEN 15 TO 25F ABOVE NORMAL DURING THE PAST TWO WEEKS ALLOWING SOME
VEGETATION TO GROW VERY EARLY THIS SEASON. LAST TIME WE HAD LOWS IN
THE 20S WAS MARCH 18. TENDER VEGETATION WILL NEED TO BE COVERED OR
TAKEN INDOORS.

LONG TERM...FRIDAY THROUGH MONDAY...
LITTLE CHANGES MADE TO THE EXTENDED FORECAST FOR THE EASTER WEEKEND.
MODEL ENSEMBLES CONTINUE TO SHOW STRONG UPPER LEVEL LOW DIGGING
SOUTHWARD ACROSS EASTERN CANADA AND NEW ENGLAND WHILE UPPER LEVEL
RIDGE ANCHORED OVER THE ROCKIES. IL REMAINS IN A NW UPPER LEVEL FLOW
WITH DRY AND VERY COOL CONDITIONS PREVAILING FOR EARLY APRIL. MOST
OF THE QPF AND CLOUDIER SKIES STAYS NE OF IL CLOSER TO THE UPPER
LEVEL LOW. AN UPPER LEVEL SHORT WAVE RACES SE ACROSS THE OZARKS
SAT...WHILE ANOTHER WEAK SHORT WAVE MOVES ACROSS MO MON...BOTH
KEEPING THEIR LIGHT QPF SW OF CENTRAL IL. LARGE CANADIAN HIGH
PRESSURE NOSING SOUTHWARD ACROSS THE PLAINS STATES SHIFTS EAST
ACROSS IL EASTER SUNDAY. LOWS IN THE 20S AGAIN FRI AND SAT
NIGHT...THEN MODIFY SUN NIGHT INTO THE LOWER 30S AS LARGE CANADIAN
HIGH SLIPS SE OF IL AND GET A RETURN SOUTHERLY FLOW BY MON WITH
MODERATING TEMPS. HIGHS IN THE 40S FRI/SAT ELEVATE INTO THE 50S MON
BUT STILL BELOW NORMAL HIGHS IN THE LOWER 60S.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HJS/HUETTL
Hazardous weather outlook, Apr 3, 5:18 AM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
618 AM CDT TUE APR 3 2007

ILZ027>031-036>038-040>057-061>063-066>068-071>073-041100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
618 AM CDT TUE APR 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TODAY. THIS FRONT
WILL INTERACT WITH WARM MOIST AIR FROM THE GULF TO PRODUCE A LINE
OF STRONG THUNDERSTORMS. THERE IS A MODERATE RISK THAT SOME OF
THESE STORMS COULD BECOME SEVERE TODAY AND INTO THIS
AFTERNOON...WITH THE PRIMARY SEVERE THREAT BEING LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

FLOODING IS ALSO EXPECTED TO CONTINUE ON SOME AREA RIVERS AND
STREAMS...INCLUDING THE ILLINOIS AND WABASH RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOODING IS EXPECTED TO CONTINUE INTO NEXT WEEK ON AREA
RIVERS...INCLUDING THE ILLINOIS AND WABASH RIVERS.

OVERNIGHT LOW TEMPERATURES WEDNESDAY NIGHT THROUGH SATURDAY NIGHT
WILL FALL BELOW FREEZING. RESIDENTS THAT ALREADY HAVE PLANTS AND
FLOWERS BLOOMING OUTSIDE SHOULD CONSIDER COVERING THEM OR
BRINGING THEM INDOORS FOR THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY AND INTO THIS AFTERNOON.

A CONFERENCE CALL WILL BE CONDUCTED FOR EMERGENCY MANAGERS AND THE
MEDIA AT 11 AM.

AUTEN

The radar

The Lincoln radar (KILX), 80 km away, was scanning. The volume nearest the first event began at 13:59 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Champaign

When
April 3, 8:00 AM CST
Where
Champaign County, 0.69 mi S of Mahomet
Measured
0.88 in hail
Reported by
Public
Coordinates
40.190, -88.400

Hail, Champaign

When
April 3, 8:32 AM CST
Where
Champaign County, 0.87 mi SW of Champaign
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.110, -88.260

Hail, Champaign

When
April 3, 8:40 AM CST
Where
Champaign County, 0.87 mi NW of Urbana
Measured
0.75 in hail
Reported by
Public
Coordinates
40.110, -88.210

Hail, Champaign

When
April 3, 8:56 AM CST to 9:00 AM CST
Where
Champaign County, 0.53 mi W of Ogden
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.120, -87.960

Hail, Sangamon

When
April 3, 9:55 AM CST
Where
Sangamon County, 0.87 mi NW of Sherman
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.890, -89.610

Hail, Macon

When
April 3, 10:28 AM CST
Where
Macon County, 1.06 mi W of Knights
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
39.800, -89.000

Hail, Macon

When
April 3, 10:40 AM CST
Where
Macon County, 1.06 mi E of Elwin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.780, -88.960

Hail, Douglas

When
April 3, 11:20 AM CST
Where
Douglas County, Arcola
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.680, -88.300

Hail, Edgar

When
April 3, 12:10 PM CST
Where
Edgar County, 0.53 mi E of Paris
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.620, -87.690

Hail, Jasper

When
April 3, 12:20 PM CST
Where
Jasper County, Yale
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.120, -88.020

Hail, Clay

When
April 3, 12:55 PM CST
Where
Clay County, 0.54 mi W of Iola
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.830, -88.630

Hail, Lawrence

When
April 3, 1:37 PM CST
Where
Lawrence County, 2.16 mi W of Chauncey
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.830, -87.870

Hail, Lawrence

When
April 3, 1:49 PM CST
Where
Lawrence County, 0.88 mi SW of Bridgeport
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.710, -87.760

Hail, Lawrence

When
April 3, 1:49 PM CST
Where
Lawrence County, Russellville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.820, -87.530

Hail, Lawrence

When
April 3, 1:57 PM CST
Where
Lawrence County, 2.57 mi WNW of St Francisville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.620, -87.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20027, 20028, 20029, 20030, 20031, 20032, 20033, 20034, 20035, 20036, 20037, 20038, 20039, 20040, 20041.